HealthDay News — Repeated or lengthy use — longer than 3 hours — of general anesthetic and sedation drugs may harm the developing brains of fetuses and children younger than 3 years old, the US Food and Drug Administration warned on December 14, 2016.1
After reviewing the latest published studies, the agency announced that these warnings need to be added to the labels of these drugs. The agency also issued a Drug Safety Communication to inform health care providers, parents, and caregivers of the potential danger.
“We recognize that in many cases these exposures may be medically necessary, and these new data regarding the potential harms must be carefully weighed against the risk of not performing a specific medical procedure,” Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research, said in a statement.
In 2010, the FDA formed a partnership with the International Anesthesia Research Society to fund research to learn more about the use of these drugs in young children and pregnant women. “We hope that this information helps enable the most informed medical decisions possible about the use of anesthesia in young children and pregnant women,” Woodcock said. “We will continue to work collaboratively to leverage our collective resources to address this important issue, and we will update the public with additional information, as it becomes available.”
General Anesthetic and Sedation Drugs: Drug Safety Communication – New Warnings for Young Children and Pregnant Women. Food and Drug Administration. Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm533195.htm. Accessed December 16, 2016.
This article originally appeared on Neurology Advisor